Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Salt Lake City, UT

August 14, 2001Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 14, 2001, 4:50 PM MDT for Box Elder County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 14, 2001, 4:50 PM MDT (22:50 UTC)
Expired
Aug 14, 2001, 5:30 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 43 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2037 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

566 
WUUS55 KSLC 142252
SVRSLC
UTC003-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
450 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 440 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5 
MILES SOUTH OF HOWELL...OR ABOUT 16 MILES WEST OF   
TREMONTON...MOVING SOUTH AT 5 MPH. HAIL UP TO 3/4 INCH IN DIAMETER 
WAS REPORTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4173 11257 4135 11232 4155 11216 4185 11219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:45 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 2:45 PM MDT, 2 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT TUE AUG 14 2001

SYNOPSIS...HIGH PRESSURE AND A GENERALLY DRY AIRMASS WILL REMAIN
OVER THE REGION INTO THE WEEKEND.  TEMPERATURES WILL BE ON A SLIGHT
WARMING TREND THROUGH FRIDAY.

DISCUSSION...THE MEAN RIDGE WILL REMAIN OVER THE WESTERN U.S. INTO
NEXT WEEK.  UTAH WILL BE UNDER A LIGHT NORTHWESTERLY FLOW THROUGH
THURSDAY...THEN COME UNDER A LIGHT SOUTHWESTERLY FLOW FRIDAY AS THE
UPPER RIDGE AXIS SHIFTS OVERHEAD.  TEMPERATURES WILL BE ON A VERY
SLOW WARMING TREND WITH A COUPLE DEGREES OF WARMING EACH OF THE NEXT
COUPLE OF DAYS.  WIDELY SCATTERED CONVECTION DEVELOPED OVER THE MTNS
THIS AFTERNOON...AND SHOULD GO TO BED QUICKLY THIS EVENING.  THE
MODELS ARE PICKING UP ON A VERY WEAK SHORTWAVE MOVING INTO NW UTAH
LATE TONIGHT AND THROUGH UTAH WEDNESDAY...BUT WITH THE DRYING
AIRMASS AND GENERAL HIGH PRESSURE WONT LEAVE ANYTHING IN OTHER THAN
SLIGHT CHANCE NW CORNER TONIGHT...AND SLIGHT CHANCE MTNS WEDNESDAY.

THE EXTENDED LOOKS DRY WITH CONTINUED ABOVE NORMAL TEMPERATURES.  AN
EAST-WEST ELONGATED UPPER LEVEL RIDGE AXIS WILL REMAIN OVER THE
SOUTHWEST THROUGH AT LEAST SUNDAY PREVENTING ANY RETURN OF MONSOONAL
MOISTURE.  THE MRF TRIES TO AMPLIFY THE RIDGE AND SHIFT IT EAST TO
THE FOUR-CORNERS AREA MONDAY AND TUESDAY AS A TROF DEVELOPS OVER THE
PAC NW.  THIS COULD POSSIBLY ALLOW A LITTLE MOISTURE RETURN INTO SE
UTAH...AND SO HAVE ADDED SLIGHT CHANCE TO S MTNS AND SE VALLEYS.

SLC 11-0  CDC 11-0  HOGAN

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 12:49 AM MDTFlash Flood WarningSLCIron41 min
Aug 14, 4:03 PM MDTSevere Thunderstorm WarningSLCKane42 min
Aug 14, 4:26 PM MDTSevere Thunderstorm WarningSLCGarfield34 min
Aug 14, 4:55 PM MDTFlash Flood WarningSLCKane80 min
Aug 14, 5:00 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.